Alert archive / Oregon / Freeze Warnings in 2021

Freeze Warning 3, NWS Pendleton, OR

September 28, 2021Crook County, Deschutes County, Jefferson County, Oregon

NWS Pendleton, OR issued this freeze warning at Sep 28, 2021, 4:15 AM PDT for Crook County, Deschutes County, Jefferson County, Oregon. It took effect at Sep 29, 2021, 2:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2021, 4:15 AM PDT (11:15 UTC)
In effect from
Sep 29, 2021, 2:00 AM PDT
Expired
Sep 29, 2021, 9:27 AM PDT
In force
7 hr
Issued by
NWS Pendleton, OR

Counties Crook County, OR, Deschutes County, OR, Jefferson County, OR

The radar

The Pendleton radar (KPDT), 230 km from the middle of the area, began a volume at 11:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2021-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2021-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

067 
WWUS76 KPDT 281115
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
415 AM PDT Tue Sep 28 2021

ORZ511-282200-
/O.NEW.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
415 AM PDT Tue Sep 28 2021

...FREEZE WARNING IN EFFECT FROM 2 AM TO 11 AM PDT WEDNESDAY...

* WHAT...Sub-freezing temperatures between 28 and 32 expected.

* WHERE...Central Oregon.

* WHEN...From 2 AM to 11 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
4 follow-up statements
720 
WWUS76 KPDT 282110
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
210 PM PDT Tue Sep 28 2021

ORZ511-290700-
/O.CON.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
210 PM PDT Tue Sep 28 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures between 28 and 32 expected.

* WHERE...Central Oregon.

* WHEN...From 2 AM to 11 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
117 
WWUS76 KPDT 290326
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
826 PM PDT Tue Sep 28 2021

ORZ511-291800-
/O.CON.KPDT.FZ.W.0003.210929T0900Z-210929T1800Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
826 PM PDT Tue Sep 28 2021

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM PDT
WEDNESDAY...

* WHAT...Sub-freezing temperatures between 28 to 32 expected.

* WHERE...Central Oregon.

* WHEN...From 2 AM to 11 AM PDT Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
303 
WWUS76 KPDT 291232
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
532 AM PDT Wed Sep 29 2021

ORZ511-291800-
/O.CON.KPDT.FZ.W.0003.000000T0000Z-210929T1800Z/
Central Oregon-
Including the cities of Bend, Madras, Prineville, and Redmond
532 AM PDT Wed Sep 29 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Sub-freezing temperatures as low as 30.

* WHERE...Central Oregon.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
536 
WWUS76 KPDT 291627
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
927 AM PDT Wed Sep 29 2021

ORZ511-291730-
/O.CAN.KPDT.FZ.W.0003.000000T0000Z-210929T1800Z/
Central Oregon-
927 AM PDT Wed Sep 29 2021

...FREEZE WARNING IS CANCELLED...

Temperatures in Central Oregon have warmed to the upper 30s to mid
40s this morning so the freeze warning has been cancelled.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this freeze warning went out at Sep 28, 2:52 AM PDT, 1 hour 23 minutes earlier.

Area forecast discussion, Sep 28, 2:52 AM PDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
252 AM PDT Tue Sep 28 2021

.SHORT TERM...TUESDAY THROUGH THURSDAY...Current radar and
infrared satellite imagery showing the leading edge of the upper
level trough and associated cold front continuing to drive
through Eastern Oregon and into Idaho this morning. As this
occurs, showers will be more confined at elevation along the
Cascades and through the Blue Mountains, and will taper off
through the afternoon and early evening hours today. The trough
axis will pass through the area and eject to our northeast tonight
into Wednesday morning. Zonal, westerly flow aloft occurs in the
wake of the departing system Wednesday, as an upper level ridge
begins to build along the west coast. This ridge continues to
build into Thursday, but a dropping upper level trough from the
Gulf of Alaska will infiltrate the Pacific Northwest and erode the
ridge to provide showers to initiate along the Cascades Thursday
afternoon/evening. Eventually, the trough wins the battle, and
pushes the ridge east to provide a slight chance of showers to
cross through the area late Thursday into Friday morning. However,
moisture associated with the passing trough will be minimal due
to the slow exit of the earlier ridge.

An additional 0.01-0.03 inches will be possible through the day
today along the east slopes of the Cascades and the foothills of
the Blues, but 0.10-0.25 inches will be possible at elevation
along the Cascades and Blue Mountains. Cool temperatures will
accompany this trough, with highs only peaking in the mid to upper
60s for the Lower Columbia Basin and upper 40s to low 50s for the
mountains today. Lows tonight into Wednesday morning will be
frigid as temperatures bottom out in the upper 30s to low 40s for
lower elevations and around 30 degrees through Central Oregon.
Snow levels will hover between 5000-5500 ft tonight into
Wednesday morning before soaring into the 9000-10000 range
Wednesday afternoon/evening. High temperatures slowly rebound
back into the upper 60s Wednesday and in the mid 70s Thursday
across the Basin.

Guidance is in good agreement in the short term period, with
subtle differences between trough/ridge strength and the
initiation of the incoming ridge Wednesday. The GFS incurs a
stronger incoming trough today, but a slower and weaker ridge
Wednesday and Thursday. This results in the GFS being a slightly
wetter and windier outcome versus the ECMWF, albeit marginal. The
forecast reflects this blend, with a slight lean toward the GFS. 75

.LONG TERM...FRIDAY THROUGH MONDAY...The extended period is
characterized by a dropping upper level trough on Friday, before
an upper level ridge builds across the Pacific Northwest through
the weekend. This slow moving trough will back up against the
departing ridge to allow for a slight chance of showers along and
within the Blue Mountains during the late afternoon and early
evening hours. The offshore ridge infiltrates onshore just on the
heels of the departing system, and actually overtops the trough to
spin off a closed low to our east and also develops one off the
California coast Saturday. Locally, the upper level ridge builds
to produce drier conditions, warmer temperatures and calm winds.
High temperatures in the mid 60s are likely for lower elevations
Friday, before a warming trend initiates over the weekend to
return temperatures to near normal values. The ridge begins to
center over our area into Sunday and lingers into the beginning
part of the workweek to allow for these conditions to persist
through the remainder of the extended period.

Guidance is in fairly good agreement with the overall pattern
within the long term, but differences regarding trough timing,
strength, and speed exist. This is a result of the ridging behind
the trough, as the ECMWF incurs a stronger ridge which relates to
a quicker, drier, and weaker trough versus the GFS. Also, the
ridge builds quicker with the ECWMF scenario in the wake of the
departing trough early Saturday morning. Ensemble cluster analysis
highlights less overall spread with GEFS members, however the
ECMWF deterministic and ensemble means are more represented and in
line with the overall mean outcome. This leads to slightly more
confidence in the ECMWF scenario, leading to a drier Friday and a
faster and stronger warm up over the weekend and into the early
part of the workweek. 75

&&

.AVIATION...06Z TAFs...An area of light to moderate rain will
continue to affect taf sites kpdt and kalw until 08z and lcl mvfr
conditions are possible. Meanwhile mostly vfr conditions should
prevail at all taf sites despite showers into Tuesday. Sfc wind
gusts between 20 to 25 kts are possible for taf sites kpdt...kalw
after 08z.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  39  67  42 /  20  10   0   0
ALW  65  42  69  45 /  30  10   0   0
PSC  68  43  69  46 /  10   0   0   0
YKM  64  37  65  43 /  20   0  10  10
HRI  67  40  70  43 /  10   0   0   0
ELN  60  38  61  42 /  20   0  20  20
RDM  59  29  69  36 /  20   0   0   0
LGD  58  36  64  38 /  40  10   0   0
GCD  58  35  67  38 /  30  10   0   0
DLS  65  44  70  49 /  30  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...75
LONG TERM....75
AVIATION...97

Nearby

Freeze Warnings in Oregon, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.